Pennsylvania, 2002Heavy Snow in Pennsylvania, December 25, 2002
December 25, 2002 · NWS CTP · 36 events in 36 counties and zones
36 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 25, 2:35 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Dec 25, 2:35 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
235 AM EST WED DEC 25 2002
SANTA BROUGHT US AN INSTANT OCCLUSION CYCLOGENESIS FOR CHRISTMAS...
WHAT DID YOU GET? CYCLOGENESIS IN PROGRESS TO OUR SOUTH WITH
CONVECTION FILLING IN BETWEEN THE CCB TO THE WEST OVER THE OHIO
VALLEY AND THE WCB TO THE EAST OVER THE COASTAL ATLANTIC WATERS. AS
STRONG ULJ ROUNDS THE BASE OF THE OHIO VALLEY TROF AND CONTINUES TO
INTERACT WITH WCB...INSTANT OCCLUSION LOW WILL REFORM IN EAST
CENTRAL VIRGINIA BETWEEN 12 AND 14 UTC AND TRACK UP ALONG NEW JERSEY
COASTLINE WHILE RAPIDLY INTENSIFYING. 06 UTC RUC NOW INDICATES A
FARTHER EASTWARD TRACK TO THE SURFACE LOW CLOSER TO THE COUPLED JET
JUXTAPOSITION...HEADING OFF THE DELMARVA PENINSULA AND OUT TO SEA
SOUTH OF NJ...THEN HEADING NORTHEASTWARD TOWARD CAPE COD. THIS WOULD
KEEP THE HEAVIEST SNOWFALL OVER THE EASTERN THIRD OF PENNSYLVANIA...
AS CURRENTLY FORECAST.
TABLE IS SET NICELY THIS MORNING...AND WILL CONTINUE TO MONITOR
EVOLUTION OF PRECIPITATION SHIELD AS THE OCCLUSION DEVELOPS AND
MOVES SOUTHEAST OF THE AREA. EXPECT SNOW RATIOS TO REMAIN MOSTLY IN
THE 10:1 TO 12:1 RANGE...OWING TO FAIRLY DEEP ISOTHERMAL SOUNDING
STRUCTURE HOLDING A DEGREE OR TWO BELOW 0 C IN THE LOWEST SEVERAL
THOUSAND FEET. EMBEDDED CONVECTIVE CELLS HOWEVER WILL PRODUCE 1 TO
2 INCH/HOUR SNOW BURSTS DURING THE MORNING AND EARLY AFTERNOON HOURS
ACROSS CENTRAL AND EASTERN PA...WHICH SHOULD FURTHER ENSURE THAT
CURRENT WARNINGS VERIFY.
FOR THE NORTHWEST...STRONGEST FORCING FOR PRECIPITATION WILL BE
MOVING THROUGH DURING THE NEXT 6 HOURS...AND AGREE WITH PREVIOUS
SHIFT THAT WARNINGS MAY NEED TO BE SCALED BACK TO ADVISORIES SHOULD
THE RUC SFC PROGS BE CORRECT IN TAKING THE LOW FURTHER EAST...
LEAVING WARREN AND MCKEAN COUNTIES IN LESS FAVORABLE FORCING. NOT
READY TO DOWNGRADE YET...AS LARGE AREA OF CONVECTIVE PRECIP IS NOW
STREAMING NORTHWARD FROM THE CENTRAL APPALACHIANS TOWARDS SOUTHEAST
OHIO AND WESTERN PA.
CURRENT SNOWFALL AMOUNTS STILL LOOK QUITE GOOD AND SEE NO REASON TO
ADJUST AT PRESENT TIME. STILL THINKING NORTHEAST COUNTIES COULD
EXCEED ONE FOOT BY LATE THIS EVENING AS THE SFC LOW BOTTOMS OUT OFF
THE NJ COAST.
FOR THE LAST SEVERAL DAYS OF THE YEAR...EXPECT RELATIVELY QUIETER
CONDITIONS WITH COLD NORTHWEST BOUNDARY LAYER FLOW PROMOTING SNOW
SHOWERS AND FLURRIES OFF THE LAKES THURSDAY INTO FRIDAY. A
REINFORCEMENT ARRIVES SATURDAY AS A WEAK COLD FRONT CROSSES THE
REGION...AND CYCLOGENESIS TAKES PLACE ONCE AGAIN BUT THIS TIME MUCH
TOO FAR EAST TO HAVE A SIGNIFICANT IMPACT ACROSS THE REGION... OTHER
THAN MAINTAINING THE NORTHWEST FLOW AND ENHANCING LAKE EFFECT SNOW
SHOWERS AND FLURRIES ONCE AGAIN. BROAD SOUTHWEST FLOW PROGGED TO
BRING A WARMUP TO THE AREA FOR THE LAST 2 DAYS OF THE YEAR...WITH A
CHANCE OF RAIN OR SNOW (MORE LIKELY RAIN AS IT LOOKS TO ME NOW)
MONDAY INTO TUESDAY.
WORK ZONES WL BE OUT BY 315 AM AS PHLWRKMIS.
.CTP...WINTER STORM WARNING ENTIRE CWA.
DEVOIR
Hazardous weather outlook, Dec 24, 5:44 AM EST, 23 hours 16 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-250700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
544 AM EST TUE DEC 24 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY
SNOW WILL ENTER SOUTH CENTRAL PENNSYLVANIA LATE THIS AFTERNOON AND
OVERSPREAD THE STATE BY LATE TONIGHT. A WINTER STORM WATCH IS IN
EFFECT BEGINNING LATE TONIGHT. TWO TO FOUR INCHES OF NEW SNOWFALL
WILL BE COMMON BY EARLY CHRISTMAS MORNING...EXCEPT OVER SOUTHEAST
SECTIONS WHERE SLEET WILL KEEP ACCUMULATIONS TO AN INCH OR TWO BY
DAWN.
.DAYS TWO THROUGH SEVEN...
ACCUMULATING SNOWS WILL CONTINUE FOR MOST OF CHRISTMAS DAY AND HEAVY
SNOW IS POSSIBLE OVER CENTRAL PENNSYLVANIA. WINTER STORM WATCHES ARE
CURRENTLY IN EFFECT FOR ALL OF CENTRAL PENNSYLVANIA THROUGH
CHRISTMAS DAY...FOR POTENTIAL STORM TOTALS IN EXCESS OF 6 INCHES.
PORTIONS OF THE CENTRAL MOUNTAINS...AND THE MIDDLE AND UPPER
SUSQUEHANNA RIVER VALLEY COULD SEE UPWARDS OF ONE FOOT OF SNOW FROM
THIS STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DEVOIR
Heavy Snow, Warren
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Warren forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Low pressure developed along the western Gulf Coast during Tuesday morning, December 24th, and moved northeast into the Ohio Valley from late Tuesday into Tuesday night. This low then weakened as it moved east across southern Pennsylvania, while another low pressure system developed and intensified rapidly during the morning hours of Wednesday, December 25th. This second, stronger low pressure system then tracked northeast off the New England Coast by Wednesday night. Generally light snow overspread Central Pennsylvania during Tuesday evening, and continued intermittently through Tuesday night, occasionally mixing with sleet and rain across the lower Susquehanna Valley. Heavier snow then rapidly developed around daybreak Wednesday from west to east. Intense snowfall rates of 2 to 3 inches per hour reduced visibilities to near zero across much of Central Pennsylvania during the mid morning hours, before eventually tapering off to flurries during the mid afternoon hours of Wednesday.As a result of this storm, accumulations generally ranged from 6 to 12 inches across much of Central Pennsylvania, with higher amounts across the lower and mid Susquehanna Valley, where locally 12 to 18 inches fell. The snow was much wetter in consistency across the lower Susquehanna Valley, which resulted in numerous downed trees and power lines. Widespread power outages occurred across the lower Susquehanna Valley, where at least 50,000 customers endured power loss. In addition, excessive snowfall led to many road closures on Wednesday, including long stretches of Interstates 80 and 81.
Heavy Snow, Adams
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Adams forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
Heavy Snow, Bedford
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Heavy Snow, Blair
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Blair forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Heavy Snow, Cambria
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Heavy Snow, Cameron
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Heavy Snow, Clearfield
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Heavy Snow, Columbia
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Columbia forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Heavy Snow, Cumberland
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
Heavy Snow, Dauphin
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy Snow, Elk
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Elk forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Heavy Snow, Franklin
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
Heavy Snow, Fulton
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Fulton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.925, -78.113 (the zone’s center; the record gives no point)
Heavy Snow, Huntingdon
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Huntingdon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.417, -77.981 (the zone’s center; the record gives no point)
Heavy Snow, Juniata
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Juniata forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.531, -77.402 (the zone’s center; the record gives no point)
Heavy Snow, Lancaster
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
Heavy Snow, Lebanon
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Lebanon forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Heavy Snow, McKean
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- McKean forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Heavy Snow, Mifflin
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Mifflin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.610, -77.617 (the zone’s center; the record gives no point)
Heavy Snow, Montour
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Montour forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.028, -76.659 (the zone’s center; the record gives no point)
Heavy Snow, Northern Centre
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Northern Clinton
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Northern Lycoming
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Northumberland
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Northumberland forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.852, -76.709 (the zone’s center; the record gives no point)
Heavy Snow, Perry
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Perry forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
Heavy Snow, Potter
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Potter forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Heavy Snow, Schuylkill
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Schuylkill forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Heavy Snow, Snyder
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Snyder forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.770, -77.070 (the zone’s center; the record gives no point)
Heavy Snow, Somerset
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy Snow, Southern Centre
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Southern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Heavy Snow, Southern Clinton
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Southern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Heavy Snow, Southern Lycoming
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Southern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Heavy Snow, Sullivan
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Heavy Snow, Tioga
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
Heavy Snow, Union
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- Union forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.963, -77.062 (the zone’s center; the record gives no point)
Heavy Snow, York
- When
- December 25, 5:00 AM EST to 11:00 PM EST
- Where
- York forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in North Carolina, December 25, 20021 death · $50,000 · 4 events
- Winter Storm and High Wind in Massachusetts, December 25 to 26, 2002$195,000 · 57 kt wind · 16 events
- Heavy Snow in New York, December 25, 2002$135,000 · 9 events
- High Wind in Washington, December 25, 2002$80,000 · 50 kt wind · 3 events
- High Wind in Virginia, December 25, 2002$20,000 · 21 events
- Winter Storm in Vermont, December 25 to 26, 2002$45,000 · 3 events
- Winter Storm in New York, December 25 to 26, 200224 events
- Heavy Snow in New York, December 25 to 26, 200218 events
- Winter Storm in Vermont, December 25 to 26, 2002$20,000 · 2 events
- Heavy Snow in Maine, December 25 to 26, 200212 events
- Winter Weather in North Carolina, December 25, 200211 events
- Heavy Snow in West Virginia, December 25 to 26, 200210 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321366, 5321367, 5321368, 5321369, 5321370, 5321371, 5321372, 5321373, 5321374, 5321375, 5321376, 5321377, 5321378, 5321379, 5321380, 5321381, 5321382, 5321383, 5321384, 5321385, 5321386, 5321387, 5321388, 5321389, 5321390, 5321467, 5321468, 5321469, 5321470, 5321471, 5321472, 5321473, 5321474, 5321475, 5321476, 5321477.